Narcan Could Soon Be Sold Over the Counter
Not one but two federal panels of addiction experts unanimously recommend that the opioid overdose-reversing nasal spray Narcan be made available without a prescription. This historic recommendation could potentially save many lives in a period of American history known as the “opioid epidemic.”
FDA is “Highly Likely” to Approve OTC Narcan
Opioid-related overdose deaths have hit record levels with more 108,000 total overdose deaths between February 2021 and February 2022. Since 2015, the number of overdose deaths has more than doubled.2 This is in part due to the emerging widespread fentanyl crisis.
The Food and Drug Administration (FDA) is “highly likely” to approve an over-the-counter option. If this happens, the life-saving drug will be available by this summer in1:
- Big box stores.
- Convenience shops.
- Vending machines.
Currently, however, it can only be accessed by the public only through a prescription.3 The widespread opinion among public health experts is that “if more people were to have the spray readily available at home, or in their pockets or knapsacks, many fatalities could be averted.” The FDA plans to make a decision on the lifesaving drug by the end of March this year.3
When to Use Narcan
Narcan is a nasal-spray version of the generic lifesaving drug Naloxone. It is considered “a safe, effective, and easy-to-use medicine” that can reverse the effects of an overdose if administered within the first few minutes of an overdose.
Narcan works to counteract the effects of an opioid overdose by binding to the same receptors as opioids in the brain. The nasal spray has been found to have no potential for abuse, an important point for those who think it could be switching out one drug for another. 3
Signs of an Opioid Overdose
If you suspect someone is overdosing, call 911 immediately. Signs of an opioid overdose can include but not be limited to4:
- Clammy and/or extremely pale skin.
- Purple or blue lip and fingernail color.
- Limp body.
- Vomiting or gurgling noises.
- Unable to speak.
- Cannot be woken up.
- Slow or stopped breathing and/or heartbeat.
Having Narcan on hand and knowing how to use it could save a life. Recovery First Treatment Center has Narcan training on how to administer Narcan while emergency medical help is on the way. The FDA plans to decide on whether to approve the lifesaving drug to be sold over the counter by the end of March this year.3
Harm-reduction Strategies in Florida
In the state of Florida alone, more than 8,000 people died between February 2021 and February 2022. However, Florida has recently observed a 2.51% decrease in overdose deaths. 2
South Florida programs like Recovery First Treatment Center have been tirelessly working to educate the public on the opioid epidemic, preventing overdoses, and how to create lasting sobriety.
For more information on alcohol and drug rehab in the Miami-Ft Lauderdale area for you or your loved one, speak with an admissions navigator available 24/7 at . It is never too early to start your recovery journey, learn more about the admissions process today.